Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 81, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Aug 13, 2016, 5:27 PM CDT for Jefferson County, Orange County, Texas. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2016, 5:27 PM CDT (22:27 UTC)
- Expired
- Aug 14, 2016, 2:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 75 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 5:36 PM CDT | FLASH FLOOD | Vidor, TX | PUBLIC POSTED PHOTO OF FLASH FLOODING AT THE VIDOR OVERPASS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 12:00Z, 10.5 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 691 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
526
WGUS54 KLCH 132227
FFWLCH
TXC245-361-132330-
/O.NEW.KLCH.FF.W.0081.160813T2227Z-160813T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
527 PM CDT SAT AUG 13 2016
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ORANGE COUNTY IN SOUTHEASTERN TEXAS...
NORTHEASTERN JEFFERSON COUNTY IN SOUTHEASTERN TEXAS...
* UNTIL 630 PM CDT
* AT 527 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. 3 TO 4 INCHES OF RAIN HAVE
FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BEAUMONT...PORT ARTHUR...ORANGE...NEDERLAND...GROVES...
PORT NECHES...VIDOR...BRIDGE CITY...WEST ORANGE...
CENTRAL GARDENS...BEVIL OAKS...ROSE CITY...PINE FOREST...
ORANGEFIELD...PORT ACRES AND SOUTHEAST TEXAS REGIONAL AIRPORT.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3017 9428 3019 9418 3016 9411 3020 9409
3021 9410 3021 9372 3014 9369 3007 9371
3000 9377 2999 9386 2997 9384 2993 9386
2986 9393 2984 9392 2984 9395 2983 9392
2981 9395 2977 9393 3002 9428 3012 9430
$$
LANDRENEAU1 follow-up statement
174
WGUS54 KLCH 132305
FFWLCH
TXC245-361-140700-
/O.EXT.KLCH.FF.W.0081.000000T0000Z-160814T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
605 PM CDT SAT AUG 13 2016
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
ORANGE COUNTY IN SOUTHEASTERN TEXAS...
NORTHEASTERN JEFFERSON COUNTY IN SOUTHEASTERN TEXAS...
* UNTIL 200 AM CDT SUNDAY
* AT 604 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. 3 TO 5 INCHES OF RAIN HAVE
FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BEAUMONT...PORT ARTHUR...ORANGE...NEDERLAND...GROVES...
PORT NECHES...VIDOR...BRIDGE CITY...WEST ORANGE...
CENTRAL GARDENS...BEVIL OAKS...ROSE CITY...PINE FOREST...
ORANGEFIELD...PORT ACRES AND SOUTHEAST TEXAS REGIONAL AIRPORT.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 ARE POSSIBLE IN THE WARNED
AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3017 9428 3019 9418 3016 9411 3020 9409
3021 9410 3021 9372 3014 9369 3007 9371
3000 9377 2999 9386 2997 9384 2993 9386
2986 9393 2984 9392 2984 9395 2983 9392
2981 9395 2977 9393 3002 9428 3012 9430
$$
LANDRENEAUWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 4:29 PM CDT, 58 minutes earlier.
Area forecast discussion, Aug 13, 4:29 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
429 PM CDT SAT AUG 13 2016
.DISCUSSION...
Pesky Low pressure system over NE LA progged to continue WWD while
slowly weakening and eventually merging with/and or becoming
absorbed into a mid-latitude trof on Monday. Scattered to Numerous
showers and thunderstorms will continue to develop within the
convergent flow on the southern flank of this system. If trends of
the past couple of days hold, ongoing convection will continue
through the evening while gradually decreasing a bit in coverage,
with a burst of renewed and more widespread convection developing
around 06Z or so. Confidence is not overly high on where the
heaviest rainfall will occur tonight, but generally speaking the
risk area is expected to shift WWD in tandem with the low.
Widespread flooding rains have already occurred over parts of East
and South Central LA, with any additional rain serving to
exacerbate ongoing flooding. Rain has not been nearly as prolific
farther west into West Central and Southwest LA or East Texas,
though activity ongoing on radar may be setting the stage for a
more widespread flooding risk to materialize should the bulk of
rain tonight develop in these areas. Given the antecedent
conditions and current uncertainty, opted to leave the inherited
Flash Flood Watch as is, though an extension west and/or an
extension in time over Western LA was considered. Locally heavy
rainfall is mentioned in the forecast for East TX and Western LA
through tomorrow, as individual convective cells will be capable
of very high rainfall rates, with cell mergers/training also
posing a localized risk.
Deep layer ridging is expected to build over the SE CONUS and
expand WWD in the wake of the departing low, resulting in a deep
and moist SE fetch prevailing through the upcoming week. Convection
should become more diurnally driven, though rain chances will
remain above climo given the high moisture content (PWAT>2") while
temperatures fall slightly below due to the increase in
clouds/rain.
13
&&
.MARINE...
Numerous showers and thunderstorms will continue tonight and on
into Sunday, diminishing by early next week as an area of low
pressure slowly moves westward and weakens. A moderate onshore
flow will continue through tonight, with a Small Craft Advisory in
effect for the Gulf waters. A ridge of high pressure will build
westward in the wake of the low with a generally light onshore
flow prevailing next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 74 81 73 86 / 90 90 40 60
LCH 75 82 75 86 / 90 90 40 60
LFT 74 83 74 87 / 90 80 40 50
BPT 76 83 76 86 / 90 90 40 60
&&
.LCH Watches/Warnings/Advisories...
LA...Flash Flood Watch through Sunday morning for LAZ027>033-041>045-
052>055-073-074.
TX...None.
GM...Small Craft Advisory until 7 AM CDT Sunday for GMZ450-452-455-
470-472-475.
SMALL CRAFT EXERCISE CAUTION from Sunday morning through Sunday
afternoon for GMZ450-452-470-472.
SMALL CRAFT EXERCISE CAUTION through Sunday morning for GMZ430-
432-435.
&&
PUBLIC...04Hazardous weather outlook, Aug 13, 5:28 AM CDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 528 AM CDT SAT AUG 13 2016 LAZ027>033-041>045-052>055-073-074-141030- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON- 528 AM CDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA AND WEST CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING FOR ALL OF SOUTHWEST AND SOUTH CENTRAL LOUISIANA. AN ADDITIONAL 4 TO 7 INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS...IS EXPECTED ACROSS THE AREA. THIS WILL LIKELY RESULT IN ADDITIONAL FLASH FLOODING...PARTICULARLY ACROSS LOWER ACADIANA. RESIDENTS ARE URGED TO CONTINUE MONITORING THE WEATHER CONDITIONS AND TO BE ALERT FOR RISING WATER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RAINFALL CHANCES WILL DECREASE THROUGH NEXT WEEK AS THE AREA OF LOW PRESSURE EXITS THE REGION. HOWEVER...DAYTIME RAIN CHANCES WILL REMAIN ABOVE NORMAL AND THE POTENTIAL FOR SCATTERED THUNDERSTORMS WILL EXIST EACH DAY. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGE TO REPORT FLOODING AND HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE. TXZ180-201-215-216-259>262-141030- TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-NORTHERN NEWTON- SOUTHERN JASPER-SOUTHERN NEWTON- 528 AM CDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS SOUTHEAST TEXAS LATER TODAY AND CONTINUE THROUGH TONIGHT. THUNDERSTORMS WILL BE CAPABLE OF FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. TOTAL RAINFALL IS FORECAST TO RANGE FROM 2 TO 4 INCHES...WITH LOCALLY HIGHER AMOUNTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH DECREASING COVERAGE THROUGH NEXT WEEK. THUNDERSTORMS WILL BE CAPABLE OF FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GMZ430-432-435-450-452-455-470-472-475-141030- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 528 AM CDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT TODAY OVER THE COASTAL WATERS FOR SUSTAINED WINDS OF 15 TO 20 KNOTS. SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE TODAY OVER THE COASTAL WATERS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY HIGHER SEAS...FREQUENT LIGHTNING...WATERSPOUTS AND HEAVY RAINFALL REDUCING VISIBILITY TO LESS THAN ONE NAUTICAL MILE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE OVER THE COASTAL WATERS THROUGH NEXT WEEK. THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DECREASE BY THE MIDDLE OF THE WEEK. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY HIGHER SEAS...AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 13, 1:39 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
139 PM CDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM FLASH FLOOD ABBEVILLE 29.97N 92.12W
08/13/2016 VERMILION LA EMERGENCY MNGR
VERMILION PARISH EMERGENCY MANAGER ESTIMATES 1500 HOMES
FLOODED THROUGHOUT VERMILION PARISH.
&&
DJONESSpecial weather statement, Aug 13, 4:51 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 PM CDT SAT AUG 13 2016
TXZ215-216-132230-
JEFFERSON TX-ORANGE TX-
451 PM CDT SAT AUG 13 2016
...SPECIAL WEATHER STATEMENT...
AT 450 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BEAUMONT...MOVING SOUTH AT 15 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BEAUMONT...PORT ARTHUR...NEDERLAND...GROVES...PORT NECHES...VIDOR...
CENTRAL GARDENS...ROSE CITY...PINE FOREST...PORT ACRES...
SOUTHEAST TEXAS REGIONAL AIRPORT...LA BELLE AND FANNETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3019 9400 2999 9383 2998 9383 2999 9385
2999 9386 2997 9384 2997 9386 2995 9386
2996 9387 2993 9386 2987 9392 2974 9422
3009 9430
TIME...MOT...LOC 2150Z 337DEG 14KT 3006 9417
TINGLERThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 4:51 PM CDT | Special Weather Statement | LCH | Jefferson | 39 min |
| Aug 13, 5:25 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson, Orange | 29 min |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.